NTSB Identification: WPR09FA309
14 CFR Part 91: General Aviation
Accident occurred Wednesday, June 24, 2009 in Holbrook, AZ
Probable Cause Approval Date: 09/30/2013
Aircraft: BEECH B95, registration: N912T
Injuries: 4 Fatal.

NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.

After landing, the pilot told witnesses that he vomited en route to the airport. After fueling, he went into the airport lounge, and laid down on a sofa in a fetal position. The witnesses stated that he looked ill, referring to him as clammy or pale. After the passengers returned from lunch, they boarded the airplane. A professional pilot saw the airplane depart in a direction such that the wind varied from a quartering tailwind to a direct crosswind at 5 to 10 knots. The airplane climbed about 300 feet, made a 45-degree right turn, then entered a left turn, and appeared to be returning to runway 21. As the airplane rolled through the extended centerline of the runway, the bank angle increased until the left wingtip was pointed at the ground. The airplane continued to roll until the nose was pointed toward the ground before impact. Examination of the wreckage revealed no mechanical anomalies with the airframe or engine.

It was very likely that the acute gastrointestinal distress the pilot was suffering at the time impaired his ability to successfully fly the airplane. Due to his condition, the pilot likely decided to return to the departure airport, but failed to maintain control of the airplane.

The pilot’s toxicology report revealed distant use of propoxyphene, a pain medication. No personal medical records were found, so it was not possible to determine of the effect of the underlying painful condition. However, the distant use of the medication was unlikely to have impaired the pilot or caused his gastric distress at the time.

Phentermine was also identified in the toxicology report; this medication carries an FDA warning “may impair the ability of the patient to engage in potentially hazardous activities such as operating machinery or driving a motor vehicle.” The use of phentermine may have further impaired the pilot’s ability to safely fly the airplane, and may have played a role in his willingness to attempt a flight while suffering from nausea and vomiting.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The pilot’s decision to depart when ill and his failure to maintain control of the airplane during a return to the airport, likely because of his physical illness and drug impairment.

Full narrative available

Index for Jun2009 | Index of months